Schedule for NATS 2022 Winter Workshop January 7-9, 2022

Matters of Style

Friday, January 7, 2022	Saturday, January 8, 2022	Sunday, January 9, 2022
8-9 AM EST: Registration and Refreshment	8-9 AM EST: Registration and Refreshment	8-9 AM EST: Registration and Refreshment
 9-10:30 AM EST: Noa Kageyama: Two Causes of Choking Under Pressure - And Three Strategies for Becoming More "Pressure-Proof" It's easy to enjoy yourself and sing more freely in the practice room or rehearsals. But on stage, why is it that your inner critic gets louder and makes you doubt and second-guess yourself — leading to tentative, tight, and cautious performances? In this session, we'll explore the two causes of "choking" under pressure, plus three strategies that will help you quiet that voice, get into a more optimal headspace, and sing more like yourself even under pressure. 	9-10:30 AM: Nicolò Sbuelz: Singing in Italian: Style and Traditions Especially in the field of the Italian vocal repertoire, the words "style" and "tradition" are often used without a clear idea of what they mean. This session addresses various aspects of singing in Italian, specifically pronunciation, performance practice, tradition, and style through coaching and group conversation. Active participation with questions, experiences, and ideas are highly encouraged. Those interested in singing during the session should prepare an aria, a recitative, or a song originally in Italian. For consideration, please send a YouTube link to <u>vpworkshops@nats.org</u> no later than Dec. 10, 2021.	 9-10 AM EST: Justin John Moniz: Reconstructing the Physical Framework: Identifying Postural Distortion Patterns in Singers Optimal posture allows for an individual's body to be aligned in a manner that decreases stress on bodily tissues and joints. However, due to a lack of postural awareness as well as general work environments that support sedentary behaviors, many individuals suffer from complications including back pain, spinal dysfunction, and joint degeneration. This session will Identify the necessity for posture and movement assessment and explore the appropriate steps for conducting such assessments within the context of the voice studio.
10:30-10:45 AM EST: Refreshment Break (15 min)	10:30-10:45 AM EST: Refreshment Break (15 min)	10-10:15 AM EST: Refreshment Break (15 min)
10:45 AM-12:15 PM EST: Nils Neubert: <i>Singing in German: Diction and Interpretation</i>	10:45 AM-12:45 PM EST: Jean Baylor : Jean Baylor Vocal Workshop	10:15-11:30 PM EST: Fay Fox & Aaron Grant: The Style & Business of Headshots
Let's demystify and simplify some common issues of performance practice and pedagogy surrounding German diction. We'll address various items of German lyric diction and the interpretation of German vocal repertoire through group conversation and coaching. Bring your questions for reflection, discussion, and collaborative clarification. Those interested in singing should prepare one work originally in German (<i>e.g.</i> , art song, opera or oratorio aria, <i>etc.</i>). For consideration, please send a YouTube link to vpworkshops@nats.org no later than Dec. 10, 2021.	Artist and voice teacher Jean Baylor focuses on bridging the gap between technique and style, developing a clear understanding of one's voice, and learning how to approach any song through the filter of one's voice. Baylor will listen, evaluate, and offer insight for improvement in these areas and others, as needed. Baylor shares her musical journey and themes from her perspective on music, genre, style and performance. Those interested in singing during the session should prepare one jazz, gospel, blues, soul, R&B, or pop song. For consideration, please send a YouTube link to <u>vpworkshops@nats.org</u> no later than Dec. 10, 2021.	In this session, Fay Fox and Aaron Grant will explain the finer points of planning for and executing the most effective headshots for your personal and professional needs. As experts in their fields, they will share best practices, industry standards, as well as administrative and aesthetic considerations.
12:15-1:45 PM EST: Lunch Break (90 min)	12:45-2:15 PM EST: Lunch Break (90 min)	11:30 AM-1 PM EST: Lunch Break (90 min)

Friday, January 7, 2022	Saturday, January 8, 2022	Sunday, January 9, 2022
1:45-3:15 PM EST: LaDonna Burns: Acting Through Song	2:15-3:45 PM: Matt Farnsworth & Mike Maixner: Belxing Masterclass	1-3 PM EST: Justin John Moniz: <i>Pop/Rock and Drop</i> <i>It: A Vowel Driven Approach to CCM Pedagogy</i>
Learn how to find clues provided in the music and lyrics of a song to interpret material, plus teach acting techniques and methods to turn that interpretation into an authentic, meaningful and vital performance. We also will discuss the importance of research in developing character analysis. The session will mostly focus on preparation for pop/rock musicals but many of these skills also apply to traditional theater. The key is understanding how to bring what makes <i>you unique</i> to your work. Those interested in singing should prepare a musical theatre or contemporary commercial popular song. <i>For consideration,</i> <i>please send a YouTube link of the recording to</i> <i>lburns@msmnyc.edu no later than Dec. 10, 2021.</i>	Belxing is the art of balancing breath and vocal cord closure with a thin stream of air through specific laryngeal and body positioning. This allows the vocal cords to thin and mix head resonance, in turn, preventing pulling up too much weight of the chest voice. This helps to create a perfect chest mix, which sounds like a belt, yet is effortless! This technique allows performers to sing an 8-show week, minimizing vocal fatigue and most importantly emotional stress. Those interested in singing during the master class should prepare a 32-bar cut of a contemporary musical theatre song. For consideration, please send a YouTube link to <u>vpworkshops@nats.org</u> no later than Dec. 10, 2021.	Over the past decade, popular music has continued to push the boundaries of the human voice, often exploiting registration and voice type altogether. Singers regularly are required to create sounds that would otherwise have been looked upon as impossible just years ago. "Pop/Rock and Drop It" explores a vowel-driven approach to the fundamentals of healthy and sustainable chest- dominant production in conjunction with the expectations and demands set forth by today's contemporary music scene. Those interested in singing should prepare a 32-bar pop/rock cut that utilizes the upper-belt voice. For consideration, please send the video recording to justinjohnmoniz@nyu.edu no later than Dec. 10, 2021.
3:15-3:30 PM EST: Refreshment Break (15 min)	3:45-4 PM EST: Refreshment Break (15 min)	Workshop Ends
3:30-5:30 PM EST: A. Scott Parry: <i>Toward a</i> <i>Personal Performance Technique</i> As singing artists, we always strive to create a skillful, efficient, dependable vocal technique that specifically suits our unique instrument, and we invest in that process daily. But what purpose are these efforts put to? In what way do we bring our vocalism into practice? Have we constructed an approach to our actual performance that is similarly considered, especially as performance is our ultimate goal? In this session, we will layout strategies for developing a personal performance technique that correlates with healthful vocality, promoting un-entangled vocal function while concurrently holding individual expressivity as its central aim.	 4-5:30 PM EST: Judy McLane: Crossover: Marrying Musical Theatre Technique with Song Interpretation Early in her studies, Judy began as a classical singer. Making the crossover to musical theatre, she trained extensively in vocal technique and acting for this genre. Drawing from her training and successful career on Broadway, as well as off-Broadway, international tours, orchestras, and regional theatre, Judy will guide you through her techniques for healthy vocal production for musical theatre, grounded in truthful and connected storytelling. Those interested in singing should prepare a musical theater or contemporary commercial popular song. For consideration, please send a YouTube link of the recording to judymclane@me.com no later than Dec. 10, 2021. 	Safe travels home!
5:30-7:30 PM EST: Dinner Break (120 min)	5:30-7:30 PM EST: Dinner Break (120 min)	
7:30-10:30 PM EST: NATS Artist Awards (NATSAA) Finals	7:30-10:30 PM EST: National Musical Theatre Competition Finals	

— Schedule is subject to change —